Nebraska, 2005

High Wind in Nebraska, April 5, 2005

April 5, 2005 · NWS GLD · 2 events in 2 counties and zones

Strong gradient winds developed at the surface resulting in sustained winds of 40 mph with gusts of 55 to 60 mph over SW Nebraska.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong gradient winds developed at the surface resulting in sustained winds of 40 mph with gusts of 55 to 60 mph over SW Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 5, 5:51 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 5, 5:51 PM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT TUE APR 5 2005

FXUS63 KGLD 060045
AFDGLD

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT TUE APR 5 2005

.DISCUSSION...AM UPDATING ZONES TO TRANSITION FROM CURRENT TO
OVERNIGHT CONDITIONS BETTER AND TO UPDATE FOR A CHANGE OF CURRENT
HIGHLIGHTS.

EXPECT MOISTURE AND PRECIPITATION TO CONTINUE MAINLY ACROSS THE
EATERN HALF OF THE FORECAST AREA TONIGHT.  STILL HAVE SOME HYDRO
CONCERNS WITH FLASH FLOODING IN SHERIDAN COUNTY AND AM WATCHING
LOGAN...GRAHAM...AND NORTON COUNTIES CLOSELY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...SEVERE THUNDERSTORM WATCH FROM 6 PM TUESDAY UNTIL 8 PM TUESDAY
      FOR KSZ004...KSZ016.
      WIND ADVISORY FROM 6 PM TUESDAY UNTIL 6 PM WEDNESDAY FOR
      KSZ001...KSZ002...KSZ003...KSZ004...KSZ013...KSZ014...
      KSZ015...KSZ016...KSZ027...KSZ028...KSZ029...KSZ041...
      KSZ042.
.NE...WIND ADVISORY FROM 6 PM TUESDAY UNTIL 6 PM WEDNESDAY FOR
      NEZ079...NEZ080...NEZ081.
.CO...WIND ADVISORY FROM 6 PM TUESDAY UNTIL 6 PM WEDNESDAY FOR
      COZ090...COZ091...COZ092.

&&

LOCKAHRT
Hazardous weather outlook, Apr 5, 9:11 AM MST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1011 AM MDT TUE APR 5 2005

...HIGH WINDS AND POSSIBLE SEVERE WEATHER WILL OCCUR TODAY...

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1011 AM MDT TUE APR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WIND WARNING IS IN EFFECT TODAY WEST OF HIGHWAY 83 WHILE
A WIND ADVISORY IS IN EFFECT EAST OF HIGHWAY 83. NORTH WINDS OF 30 TO
45 MPH WITH GUSTS TO 65 MPH WILL OCCUR IN THE WARNING AREA. THESE
WINDS WILL PRODUCE BLOWING DUST AND DIFFICULT DRIVING CONDITIONS.

SCATTERED THUNDERSTORMS WILL DEVELOP NEAR A DRY LINE AFTER 2 PM
MDT (3 PM CDT) EAST OF A TRENTON NEBRASKA TO LEOTI KANSAS LINE.
ENOUGH INSTABILITY AND WIND SHEAR WILL BE PRESENT TO PRODUCE A FEW
SEVERE STORMS. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTH WINDS OF 25 TO 35 MPH WILL GRADUALLY DIMINISH FROM WEST TO
EAST BY WEDNESDAY AFTERNOON.

ANOTHER STORM SYSTEM WILL ARRIVE ON SATURDAY BRINGING A CHANCE FOR
THUNDERSTORMS OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED EAST OF A TRENTON NEBRASKA TO
LEOTI KANSAS LINE. ALSO...SPOTTERS SHOULD REPORT STRONG WIND GUSTS TO
THE NATIONAL WEATHER SERVICE.

MENTZER

In the hours before

Local storm report, Apr 5, 3:27 PM MST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLASH FLOOD      TASCO                   39.35N 100.29W
04/05/2005                   SHERIDAN           KS   TRAINED SPOTTER

            3.75 INCHES OF RAIN AND SAND CREED FLOODING ALONG A 2 TO
            3 MILE STRETCH, WATER JUST UNDER BRIDGE

&&

JSL
Special weather statement, Apr 5, 5:44 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT TUE APR 5 2005

KSZ002-003-014-015-028-029-042-060115-
DECATUR-GOVE-LOGAN-RAWLINS-SHERIDAN-THOMAS-WICHITA-
744 PM CDT TUE APR 5 2005

...SEVERE THUNDERSTORM WATCH CANCELLED EARLY...

SCATTERED SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE
THROUGH THE EVENING. HOWEVER...THE THREAT FOR SEVERE WEATHER HAS
ENDED AND THE WATCH CANCELLED EARLY.

A WIND ADVISORY CONTINUES THROUGH 7 PM CDT WEDNESDAY FOR NORTHWEST
WINDS OF 20 TO 30 MPH AND GUSTS TO 40 MPH.

KSZ004-016-060115-
GRAHAM-NORTON-
744 PM CDT TUE APR 5 2005

...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9 PM CDT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE WEST ACROSS
NORTON AND GRAHAM COUNTIES AT AROUND 35 MPH. A FEW STORMS STILL HAVE
THE POTENTIAL TO PRODUCE SEVERE HAIL EARLY THIS EVENING.

A WIND ADVISORY ALSO CONTINUES THROUGH 7 PM CDT WEDNESDAY FOR
NORTHWEST WINDS OF 20 TO 30 MPH AND GUSTS TO 40 MPH.

JDK
Local storm report, Apr 5, 6:47 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      TASCO                   39.35N 100.29W
04/05/2005                   SHERIDAN           KS   TRAINED SPOTTER

            WATER OVER ROADS NEAR TASCO.

0650 PM     FLASH FLOOD      12 N LEOTI              38.66N 101.36W
04/05/2005                   WICHITA            KS   TRAINED SPOTTER

            COUNTY ROADS WASHED OUT 4 MILES WEST OF HIGHWAY 25.

0650 PM     FLASH FLOOD      5 N LEOTI               38.56N 101.36W
04/05/2005                   WICHITA            KS   TRAINED SPOTTER

            WATER RUNNING ACROSS HIGHWAY 25.

0710 PM     FLASH FLOOD      ALMENA                  39.89N 99.71W
04/05/2005                   NORTON             KS   LAW ENFORCEMENT

            COUNTY ROADS WASHED OUT.

&&

JDK
Special weather statement, Apr 5, 7:12 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT TUE APR 5 2005

KSZ004-016-060230-
GRAHAM-NORTON-
912 PM CDT TUE APR 5 2005

...SEVERE THUNDERSTORM WATCH EXPIRED AT 9 PM CDT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE WEST ACROSS
NORTON AND GRAHAM COUNTIES AT AROUND 25 MPH. LIGHT TO OCCASIONALLY
MODERATE RAINFALL WILL ACCOMPANY THE ACTIVITY...BUT NO SEVERE
WEATHER IS EXPECTED FOR THE REMAINDER OF TONIGHT.

A WIND ADVISORY CONTINUES THROUGH 7 PM CDT WEDNESDAY FOR NORTHWEST
WINDS OF 20 TO 30 MPH AND GUSTS TO 40 MPH.

JDK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Hitchcock

When
April 5, 8:00 PM MST to 11:00 PM MST
Where
Hitchcock forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

High Wind, Dundy

When
April 5, 8:00 PM MST to 11:00 PM MST
Where
Dundy forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444306, 5444307.